Jump to content

Recommended Posts

This is probably a weird question, but it's just something that I've been beating around back and forth in my head for a while now.

When I first got pinned with bi-polar, I was immediately put on Lithium(900mg daily) and Citalopram(Don't remember the dosage). Which was fine and dandy...It was the second time I'd ever been on meds(I don't even remember what I was on when I was twelve...some anti-depressant that I stopped taking the moment they let me out of that facility) so I didn't know anything better. And for me, it was like a breath of fresh air. Yes, the hand tremors were mildly annoying, and the monthly blood draws were tedious but...it was worth it. To, y'know. Be 'fixed.'

But I had to be taken off of it because it was making my thyroid levels spike, or something. So they put me on Lamotrigine. (And I ended up dropping the citalopram because it was...not meshing well? It backfired and was adding to the cycling, or something. I forgot what she said.) Eventually worked my way up to 200mg of that, and..I was waiting for something to kick in? I was told that it has a longer start up period, so I tried staying with, hoping I would get the same affects from it that I did with the lithium. I'm a few months into this, and... I don't know, I'm not getting it.

When I saw my doctor back in June, I told her that the lamotrigine was working. The month before when I saw her, I told her that I still felt like, "There's a long, steel pipe being shoved down my throat and through my chest, and it's suffocating me." I quote that, because I know she quoted it. That feeling never went away, but I told her it did. Why? Because I hate admitting things aren't working right away. When I was on Lithium, I never had to say much. I reached contentment really easily, so I didn't have to go through...all that annoying talking, about how I'm feeling and what is wrong. I know that when I last saw her,

So what I'm asking is, should I try and up the dose? Or see if I can try something different? I'm tempted to ask if I can get back on Lithium anyways, because I know it worked. This isn't. I'm not good at saying what's wrong, as is evident with how long it took me to finally ask for help in the first place, and even that took completely hitting rock bottom. I don't want to have to fall that far again before growing a brain and saying what's what.

I'm just not sure what to do. Someone else I know is on the same dose of lamotrigine that I'm currently on, and has been on it for years. It helps her, and just, why isn't it doing the same for me? Hell, I never commented on getting on an alternative for the citalopram because I was afraid. I hate talking about what's wrong, in person, because it sounds like I'm complaining and am pathetic. Even to the person who's trying to help me. I'm not letting them help me because I'm afraid to say anything. Because it really, really sounds like I'm being weak, and stupid for saying these things. Nrrgh, I'm an idiot. I don't have words when I need them. I just don't know what to do. Or how.

Link to comment
Share on other sites

Lamictal is a tricky drug to take, and shouldn't be tinkered with unless your pdoc gives you specific instructions to do so.

If the lithium elevated your thyroid after such a short period of time, it's probably never going to be the drug for you.

There are many, many other medications in the psychiatric sea. Don't think that these are your only two options.

I read posts on an iPhone. Tiny text like you wrote in your post makes it impossible for me to see what you write. I'm actually on my computer now to read your post, and I still can't read what you wrote in parenthesis.

Link to comment
Share on other sites

Lithium is a good med, I prefer it over Lamictal (actually, I had no choice, I got "the rash" with Lamictal and had to d/c). You don't have to titrate so slowly, no worrying about 'the rash'. But it has side effects, and if your thyroid was affected badly with lithium, it probably will happen again. And like others have said, there are more meds to try.

Don't ever screw with your meds without asking a doctor!

I'm moving this to Anticonvulsants.

Link to comment
Share on other sites

I know this has already been said, but please stop with the font. There was information that was necessary to fleshing out your question, and I had to put my nose up to the screen. There are people here with all kinds and degrees of eyesight problems. You will get the broadest audience if you keep your post easy to read.

Link to comment
Share on other sites

I think what you really need to work on is your inability to voice your own concerns about your treatment. They aren't going to be able to help you if you're unwilling to help yourself, you know?

I've heard it suggested, and have suggested many times that one writes shit down on a piece of paper before going to these appointments. If you personally can't read from the piece of paper, hand it to your doc.

I know it's hard, it took me a while to open up as well, but I KNEW I HAD to in order to get the right treatment. If the Lamictal isn't working for you, PLEASE say something. Or write it down. You do NOT look needy and pathetic. These people hear ALL KINDS of things, yours certainly won't be the worst. That's what I always told myself when I wasn't feeling brave enough to say something. They are professionals trained to deal with this shit. They can and will do it. That's what they're there for. So try and remember that, I guess. Or write it down. But you REALLY need to voice your own concerns about your treatment, otherwise, how do you expect to get any better?

I've called p-doc's office many times in the same week before. Did I feel needy? Yeah. BUT I NEEDED SOMETHING! And he was there to help me.

Get your priorities about treatment straight. It's the only way you can get the help you need, okay?

Link to comment
Share on other sites

As everyone else has suggested it's really important for you to learn to talk to your Pdoc about how things are really going. There are so many medications out there that could potentially work for you but it's impossible for anyone to know until you try them and only your doctor can help you with that.

What I can tell you is I'm on Lithium and it's working really well. It has caused hypothyroidism but my doctors and I have all decided that it's not a reason to come off of the Lithium. I take synthroid now to help keep my thyroid levels stable. Yes it's a pain because I have to have an Endocrinologist and I have to take another pill but for me it's worth it. Might be something you and your Pdoc can talk about. Good luck!

Link to comment
Share on other sites

  • 1 month later...

I take Lithium and Lamictal and I have done for the past 10 years. Not sure why I needed both (I have bipolar 2 with major depression) but it seems to have worked for me in that I have worked for long periods during the past 10 years. Maybe there is someone out there who is taking, or prescribing, both of these mood stabilisers, who can provide further information. I think that without the Lithium and/or without the Lamotrigine I'd have problems. That's just my take. A psychiatrist would be the person to talk to about this combination.

Link to comment
Share on other sites

If the lithium elevated your thyroid after such a short period of time, it's probably never going to be the drug for you.

I don't think that is necessarily the case. My TSH became significantly elevated within a few weeks of going on lithium, and the solution was to go on levothyroxine (Synthroid). There was quite a bit of back and forth to adjust the dose of levothyroxine, but my TSH is within normal limits and I now only have to have a blood test every six months to check it. It is well worth it, as lithium works wonders for me. I don't have to see an endocrinologist, either-- just my pdoc (who I see anyway) and gdoc (I don't even have to see her to get the blood draw orders-- they're just faxed in to the lab for me).

I've heard it suggested, and have suggested many times that one writes shit down on a piece of paper before going to these appointments. If you personally can't read from the piece of paper, hand it to your doc.

That is pretty much the only way I am able to get all of the information I need to get to my pdoc. I have a hard time remembering things if I don't write it down. He is fine with reading what I bring in to him, since he knows about my memory and anxiety problems. I'm sure your pdoc would be as well.

edited to fix typo

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...